Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Goodland, KS

August 10, 2003Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2003, 1:14 AM CDT for Gove County, Logan County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 1:14 AM CDT (06:14 UTC)
Expired
Aug 10, 2003, 2:15 AM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 100614
SVRGLD
KSC063-109-100715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
114 AM CDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 215 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF OAKLEY...OR ABOUT 5 MILES
  SOUTHEAST OF COLBY...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA AT 125 AM CDT
  OAKLEY...MONUMENT AT 135 AM CDT
  RUSSELL SPRINGS AT 145 AM CDT
  GRINNELL AT 150 AM CDT
  GRAINFIELD AT 155 AM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...GOVE...PARK...QUINTER AND
THE MONUMENT ROCKS.

THIS STORM HAS A HISTORY OF WINDS TO 77 MPH IN COLBY AS WELL AS HAIL 
TO THE SIZE OF GOLFBALLS. 

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3913 10015 3913 10140 3870 10141 3870 10015

THEDE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:40 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 10:40 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT SAT AUG 9 2003

HAVE COMPLETED A LATE UPDATE MAINLY TO CONTINUE SLIGHT CHANCE OF
THUNDERSTORMS INTO THE EARLY MORNING. BEST CHANCE IS IN EXTREME
NORTHEAST BUT EVEN THERE MOST OF THE ACTIVITY LOOKS TO BE JUST TO
THE EAST AND HEADING SOUTHEAST. NE TO SW INSTABILITY AXIS ON WHICH
THIS POTENTIAL MCS IS FORMING EXTENDS VIRTUALLY ACROSS MY CWA SO
THINK FOR NEXT 4 HOURS OR SO 20 POP LOOKS REASONABLE EVERYWHERE.
LOTS OF POTENTIAL ENERGY AVAILABLE FOR TAPPING AS THE INSTABILITY
AXIS PASSES FROM NW TO SE. LITTLE CHANGE TO LAST FEW HOURS OF NIGHT
FORECAST.

.GLD...NONE.

RJC
Hazardous weather outlook, Aug 9, 11:32 AM CDT, 13 hours 42 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL EXPECTED OVER NORTHEAST COLORADO THIS
AFTERNOON. A FEW OF THESE STORMS MAY DRIFT INTO NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA THIS EVENING. HOWEVER...DUE TO LIMITED
WIND SHEAR AND MARGINAL INSTABILITY...THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL
DISTURBANCE MOVES OVER THE TRI-STATE AREA. A MOIST AND UNSTABLE
AIRMASS WILL COMBINE WITH SUFFICIENT DEEP LAYER SHEAR FOR A FEW
SEVERE THUNDERSTORMS. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOCKHART

In the hours before

Local storm report, Aug 10, 1:00 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 PM    COLBY                     KS   70 MPH TSTM GUST
08/09/03   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 10, 1:06 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    COLBY MUNI ARPT           KS   67 MPH TSTM GUST
08/10/03   THOMAS

1204 AM    COLBY                     KS   1.75 INCH HAIL
08/10/03   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 10, 1:11 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    COLBY                     KS   77 MPH TSTM GUST
08/10/03   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:52 AM CDTSevere Thunderstorm WarningGLDThomas53 min
Aug 10, 4:10 AM CDTSevere Thunderstorm WarningGLDThomas65 min
Aug 10, 4:44 AM CDTSevere Thunderstorm WarningGLDSherman46 min
Aug 10, 5:28 AM CDTSevere Thunderstorm WarningGLDLogan, Wallace62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.